Bio

Bio


Hannah Louise Kirsch, MD is a board-certified neurologist and a Clinical Assistant Professor in the Neurocritical Care Division of the Department of Neurology & Neurological Sciences at Stanford University School of Medicine.

Dr. Kirsch is also a hospitalist who pays special attention to delivering Stanford Health Care patients the best possible neurological care.

She serves on the National Institute of Neurological Disorders and Stroke committee dedicated to coma and conditions related to consciousness. She has implemented numerous neurology-centered educational activities for health care professionals from diverse specialties, including training psychiatrists on the neuropsychiatric complications of COVID-19. She also has helped educate oncologists and hematologists regarding common neurological conditions among cancer patients.

Dr. Kirsch has conducted research on a range of topics, including thrombotic complications in critically ill COVID-19 patients, advances in intracranial pressure monitoring, and predictors of outcomes in acute encephalitis. She has published her findings in Neurology, the Journal of Trauma, Emergency Medicine, and Procedures, among other journals.

She has given presentations on topics including variations in coagulation among patients with cerebral hemorrhage and the association of cerebral pressure with cardiac arrest. She has shared her discoveries at meetings of the Neurocritical Care Society and Society of Hospital Medicine.

The Neurocritical Care Society has honored her work. She also won the prestigious Leonard Tow Humanism in Medicine Award, which recognizes clinical excellence, outstanding compassion in the delivery of care, and respect for patients, families, and health care colleagues.

Dr. Kirsch received her medical degree from New York University. She completed her residency in neurology at the University of California, San Francisco, and a fellowship in neurocritical care at Columbia University. She also completed the Columbia University narrative medicine certificate program and is board certified in neurology by the American Board of Psychiatry and Neurology.

Clinical Focus


  • Neurology

Academic Appointments


Professional Education


  • Fellowship: Columbia University New York Presbyterian Neurocritical Care Fellowship (2020) NY
  • Board Certification: American Board of Psychiatry and Neurology, Neurology (2018)
  • Residency: UCSF Dept of Neurology (2018) CA
  • Internship: NYU Medical Center/Bellevue Hospital (2015) NY
  • Medical Education: New York University School of Medicine (2014) NY

Publications

All Publications


  • Hypercoagulable viscoelastic blood clot characteristics in critically ill coronavirus disease 2019 patients and associations with thrombotic complications. The journal of trauma and acute care surgery Roh, D. J., Eiseman, K. n., Kirsch, H. n., Yoh, N. n., Boehme, A. n., Agarwal, S. n., Park, S. n., Connolly, E. S., Claassen, J. n., Wagener, G. n. 2021; 90 (1): e7–e12

    Abstract

    Critically ill coronavirus disease 2019 (COVID-19) patients have frequent thrombotic complications and laboratory evidence of hypercoagulability. The relationship of coagulation tests and thrombosis requires investigation to identify best diagnostic and treatment approaches. We assessed for hypercoagulable characteristics in critically ill COVID-19 patients using rotational thromboelastometry (ROTEM) and explored relationships of D-dimer and ROTEM measurements with thrombotic complications.Critically ill adult COVID-19 patients receiving ROTEM testing between March and April 2020 were analyzed. Patients receiving therapeutic anticoagulation before ROTEM were excluded. Rotational thromboelastometry measurements from COVID-19 patients were compared with non-COVID-19 patients matched by age, sex, and body mass index. Intergroup differences in ROTEM measurements were assessed using t tests. Correlations of D-dimer levels to ROTEM measurements were assessed in COVID-19 patients who had available concurrent testing. Intergroup differences of D-dimer and ROTEM measurements were explored in COVID-19 patients with and without thrombosis.Of 30 COVID-19 patients receiving ROTEM, we identified hypercoagulability from elevated fibrinogen compared with non-COVID-19 patients (fibrinogen assay maximum clot firmness [MCF], 47 ± 13 mm vs. 20 ± 7 mm; mean intergroup difference, 27.4 mm; 95% confidence interval [CI], 22.1-32.7 mm; p < 0.0001). In our COVID-19 cohort, thrombotic complications were identified in 33%. In COVID-19 patients developing thrombotic complications, we identified higher D-dimer levels (17.5 ± 4.3 μg/mL vs. 8.0 ± 6.3 μg/mL; mean difference, 9.5 μg/mL; 95% CI, 13.9-5.1; p < 0.0001) but lower fibrinogen assay MCF (39.7 ± 10.8 mm vs. 50.1 ± 12.0 mm; mean difference, -11.2 mm; 95% CI, -2.1 to -20.2; p = 0.02) compared with patients without thrombosis. We identified negative correlations of D-dimer levels and ROTEM MCF in these patients (r = -0.61; p = 0.001).We identified elevated D-dimer levels and hypercoagulable blood clot characteristics from increased fibrinogen on ROTEM testing in critically ill COVID-19 patients. However, we identified lower, albeit still hypercoagulable, ROTEM measurements of fibrinogen in COVID-19 patients with thrombotic complications compared with those without. Further work is required to externally validate these findings and to investigate the mechanistic drivers for these relationships to identify best diagnostic and treatment approaches for these patients.Epidemiologic, level IV.

    View details for DOI 10.1097/TA.0000000000002963

    View details for PubMedID 33009340

  • Emergency Medicine Procedures Reichman, E. F., et al McGraw Hill Professional. 2018
  • The causes of drug-induced muscle toxicity CURRENT OPINION IN RHEUMATOLOGY Jones, J. D., Kirsch, H. L., Wortmann, R. L., Pillinger, M. H. 2014; 26 (6): 697–703

    Abstract

    Clinically identified myopathies are frequently a consequence of medication toxicities. However, recognizing drug-induced myopathies is sometimes difficult. Developing a greater understanding of the underlying mechanisms of drug-induced muscle toxicity will promote enhanced awareness and recognition, and improved management of these syndromes.The adverse impact of certain drugs on muscle metabolism, muscle cell atrophy, and myocyte apoptosis is increasingly clear. Glucocorticoids impair glucose handling and directly promote protein catabolism. Statins impair mitochondrial function and alter intracellular signaling proteins, which can lead to myocyte apoptosis. Alternatively, statins can induce an autoimmune necrotizing myositis. Several medications impair autophagy, thus limiting access to the needed glycogen stores.This review provides an overview of the main underlying mechanisms of drug-induced myopathies. These myopathies will most often be related to a drug's ability to alter metabolism and protein balance, induce necrosis, or impair autophagy.

    View details for DOI 10.1097/BOR.0000000000000108

    View details for Web of Science ID 000342994000015

    View details for PubMedID 25191992

  • Central Nervous System Infections in Travelers CURRENT INFECTIOUS DISEASE REPORTS Kirsch, H. L., Thakur, K. T., Birbeck, G. L. 2013; 15 (6): 600–611

    Abstract

    International travelers commonly contract infections while abroad, many of which are primary neurological diseases or have potential neurological sequelae. The implications of these neuroinfectious diseases extend beyond the individual, since returning travelers may contribute to the spread of infection in novel areas. In this review, we discuss signs, symptoms, treatments, and prophylaxes for these infections, as well as emerging trends with regard to neuroinfectious diseases of the returning traveler.

    View details for DOI 10.1007/s11908-013-0383-8

    View details for Web of Science ID 000338287300022

    View details for PubMedID 24190735

  • After the storm The BMJ Kirsch, H. L. 2013

    View details for DOI 10.1136/sbmj.f949

Latest information on COVID-19